Characterization of aleksandrov spaces of curvature bounded above by means of the metric cauchy–schwarz inequality

I. D. Berg, I. G. Nikolaev

Research output: Contribution to journalArticlepeer-review

Abstract

We consider the previously introduced notion of the Kquadrilateral cosine, which is the cosine under parallel transport in model K-space, and which is denoted by cosqK. In K-space, | cosqK | = 1 is equivalent to the Cauchy–Schwarz inequality for tangent vectors under parallel transport. Our principal result states that a geodesically connected metric space (of diameter not greater than p/(2K) if K > 0) is an K domain (otherwise known as a CAT(K) space) if and only if always cosqK = 1 or always cosqK = -1. (We prove that in such spaces always cosqK = 1 is equivalent to always cosqK = -1.) The case of K = 0 was treated in our previous paper on quasilinearization. We show that in our theorem the diameter hypothesis for positive K is sharp, and we prove an extremal theorem—isometry with a section of K-plane—when | cosqK | attains an upper bound of 1, the case of equality in the metric Cauchy–Schwarz inequality. We derive from our main theorem and our previous result for K = 0 a complete solution of Gromov’s curvature problem in the context of Aleksandrov spaces of curvature bounded above.

Original languageEnglish (US)
Pages (from-to)289-332
Number of pages44
JournalMichigan Mathematical Journal
Volume67
Issue number2
DOIs
StatePublished - May 2018

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Characterization of aleksandrov spaces of curvature bounded above by means of the metric cauchy–schwarz inequality'. Together they form a unique fingerprint.

Cite this